Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS St. Louis, MO

March 30, 2017Macoupin County, Madison County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 30, 2017, 12:58 PM CDT for Macoupin County, Madison County, Montgomery County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2017, 12:58 PM CDT (17:58 UTC)
Expired
Mar 30, 2017, 1:45 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Macoupin County, IL, Madison County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 103 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 1:40 PM CDTTSTM WND DMGRaymond, ILTREE LIMBS LARGER THAN 2 INCH DIAMETER DOWNED AND SHINGLE DAMAGE TO ROOFTOPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 347 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
347 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS53 KLSX 301758
SVRLSX
ILC117-119-135-301845-
/O.NEW.KLSX.SV.W.0048.170330T1758Z-170330T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1258 PM CDT THU MAR 30 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  North central Madison County in southwestern Illinois...
  Eastern Macoupin County in southwestern Illinois...
  Northwestern Montgomery County in south central Illinois...

* Until 145 PM CDT.

* At 1257 PM CDT, a severe thunderstorm was located near Wilsonville,
  moving northeast at 35 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bethalto, Litchfield, Carlinville, Staunton, Gillespie, Mount
  Olive, Bunker Hill, Benld, Worden, Raymond, Livingston,
  Farmersville, Wilsonville, Sawyerville, Mount Clare, East
  Gillespie, Eagarville, Prairietown, Dorsey and Carpenter.

This includes Interstate 55 in Illinois between exits 30 and 33, and
between exits 41 and 63.
 
This also includes  Lake Lou Yaeger.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3885 8986 3894 9009 3952 8972 3953 8962
      3949 8953 3935 8953 3935 8947
TIME...MOT...LOC 1757Z 210DEG 20KT 3907 8991 

HAIL...1.25IN
WIND...<50MPH
 
$$

Carney
3 follow-up statements
602 
WWUS53 KLSX 301819
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
119 PM CDT THU MAR 30 2017

ILC119-301828-
/O.CAN.KLSX.SV.W.0048.000000T0000Z-170330T1845Z/
Madison IL-
119 PM CDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON COUNTY
IN SOUTHWESTERN ILLINOIS IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and southwestern Illinois.

LAT...LON 3900 8974 3901 9005 3952 8972 3953 8962
      3949 8953 3935 8953 3935 8947
TIME...MOT...LOC 1818Z 214DEG 27KT 3915 8975 

$$

ILC117-135-301845-
/O.CON.KLSX.SV.W.0048.000000T0000Z-170330T1845Z/
Macoupin IL-Montgomery IL-
119 PM CDT THU MAR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR EASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 118 PM CDT, a severe thunderstorm was located near Eagarville,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Litchfield, Carlinville, Staunton, Gillespie, Mount Olive, Bunker
Hill, Benld, Raymond, Farmersville, Wilsonville, Sawyerville, Mount
Clare, East Gillespie, Eagarville, Waggoner, White City, Harvel,
Royal Lakes, Standard City and Dorchester.

This also includes  Lake Lou Yaeger.
 
This includes Interstate 55 in Illinois between exits 41 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3900 8974 3901 9005 3952 8972 3953 8962
      3949 8953 3935 8953 3935 8947
TIME...MOT...LOC 1818Z 214DEG 27KT 3915 8975 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
072 
WWUS53 KLSX 301832
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
132 PM CDT THU MAR 30 2017

ILC117-135-301845-
/O.CON.KLSX.SV.W.0048.000000T0000Z-170330T1845Z/
Macoupin IL-Montgomery IL-
132 PM CDT THU MAR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN MACOUPIN AND NORTHWESTERN MONTGOMERY COUNTIES...

At 132 PM CDT, a severe thunderstorm was located near Raymond, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Litchfield, Raymond, Farmersville, Waggoner, Harvel, Standard City,
Hornsby, Atwater and Honey Bend.

This also includes  Lake Lou Yaeger.
 
This includes Interstate 55 in Illinois between exits 52 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3906 8970 3930 8985 3952 8972 3953 8962
      3949 8953 3935 8953 3935 8947
TIME...MOT...LOC 1832Z 215DEG 33KT 3930 8965 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
747 
WWUS53 KLSX 301842
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
142 PM CDT THU MAR 30 2017

ILC117-135-301852-
/O.EXP.KLSX.SV.W.0048.000000T0000Z-170330T1845Z/
Macoupin IL-Montgomery IL-
142 PM CDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACOUPIN AND
NORTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE AT 145 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central and southwestern Illinois.

LAT...LON 3906 8970 3930 8985 3952 8972 3953 8962
      3949 8953 3935 8953 3935 8947
TIME...MOT...LOC 1842Z 210DEG 20KT 3934 8962 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:42 PM CDT, 16 minutes earlier.

Area forecast discussion, Mar 30, 12:42 PM CDT, 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1242 PM CDT Thu Mar 30 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 334 AM CDT Thu Mar 30 2017

A slow-moving low pressure system will continue to influence the
region today and tonight. Due to the initially slow movement of
this system, parts of the LSX CWA will be in a favorable location
for severe thunderstorms today, especially across the eastern CWA
during the afternoon hours. The potential for severe
thunderstorms will shift eastward with time, and the eastern half
of the CWA (especially locations east of the Mississippi River)
will have a greater chance of experiencing severe weather through
the evening hours compared to the rest of the CWA.

Ongoing SHRA/TSRA early this morning will gradually move out of
the CWA, leaving several hours for air mass recovery before the
next round of convection develops ahead of an approaching cold
front associated with the aforementioned low pressure system.
Although there is some question about the amount of cloud cover
and resultant destabilization today, models still depict 500-1000
J/kg of CAPE across the eastern CWA in the presence of 40-50 kts
of 0-6km shear. This will be sufficient for severe thunderstorms.
The primary threats are hail and damaging winds. A few isolated
tornadoes aren't entirely out of the question, especially if
enough clearing occurs and instability values are higher than
expected, but forecast 0-1km shear values of around 10-15kts are
fairly low. The potential for tornadoes is greater farther east
where 0-1km shear values are much more favorable.

Lingering precipitation behind the departing low pressure system
should exit the region overnight. Overnight lows will be around 10
degrees cooler than last night due to a cooler post-frontal air
mass.

Kanofsky

.LONG TERM...  (Friday through Wednesday)
Issued at 334 AM CDT Thu Mar 30 2017

Another disturbance will move onshore near the CA/OR border on
Thursday and settle into the southwestern CONUS on Friday as a
closed low pressure system. This feature then makes slow eastward
progress over the weekend, eventually approaching MO/IL. As has
been the case for the last few nights, the GFS, ECMWF, and GEM now
offer different solutions for the evolution of this feature and
for the evolution of the next 2-3 upstream disturbances. The
general consensus is that an active weather pattern will persist
through the middle of next week. Expect around 1-2 days between
the increased precipitation chances associated with these periodic
low pressure systems.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1242 PM CDT Thu Mar 30 2017

Triple point low pressure system located just north of STL metro
currently, which separates persistent fog and stratus to the north
from somewhat less to the south. A dry line trough extends to the
south of this low pressure system and is the primary trigger for
TSRA development. This should work thru the STL metro TAFs by
18/19z and should be too far east of COU for inclusion into TAF.
Further north in UIN, rain will persist until about midnight.
This will rain will eventually pivot and edge COU later this
evening and STL metro sites overnight, while also expanding the
IFR CIGs southward as well. Some improvement is expected by Friday
afternoon. Otherwise, surface winds will eventually become W-NW at
all sites once the low pressure system exists tonight.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 30, 3:41 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
341 AM CDT Thu Mar 30 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-310000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
341 AM CDT Thu Mar 30 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible today through early evening.
The primary threats are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible today.

Kanofsky

In the hours before

Special weather statement, Mar 30, 11:49 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service St Louis MO
1149 AM CDT THU MAR 30 2017

ILZ098>100-MOZ061-063-301730-
Calhoun IL-Madison IL-Jersey IL-St. Louis MO-St. Charles MO-
1149 AM CDT THU MAR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN...
NORTHWESTERN MADISON AND SOUTHERN JERSEY COUNTIES IN SOUTHWESTERN
ILLINOIS...NORTH CENTRAL ST. CHARLES AND NORTHWESTERN ST. LOUIS
COUNTIES IN EAST CENTRAL MISSOURI UNTIL 1230 PM CDT...

At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Peters, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield,
Wildwood, Maryland Heights, Hazelwood, Godfrey, Bridgeton,
Ellisville, Jerseyville, Weldon Spring, Cottleville, Clarkson Valley,
Spirit of St. Louis Airport, Brighton, Grafton, Elsah and West Alton.

This includes Interstate 70 in Missouri between exits 220 and 231.

This also includes  First Missouri State Capitol Historic Site and
Pere Marquette State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3860 9060 3869 9070 3889 9064 3916 9046
      3904 9014 3903 9015
TIME...MOT...LOC 1649Z 215DEG 35KT 3878 9060

Carney
Local storm report, Mar 30, 11:58 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1158 AM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             PEERLESS PARK           38.54N 90.50W
03/30/2017  M0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            NWS RETIREE OBSERVED DIME-SIZED HAIL AT THE
            INTERSECTION OF I-44 AND 141 IN VALLEY PARK.

&&

MF
Local storm report, Mar 30, 12:13 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     HAIL             1 ESE ELSBERRY          39.17N 90.78W
03/30/2017  E0.75 INCH       LINCOLN            MO   TRAINED SPOTTER

            .

&&

MF
Local storm report, Mar 30, 12:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1231 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 NNE VALLEY PARK       38.57N 90.48W
03/30/2017  U0.75 INCH       ST. LOUIS          MO   STORM CHASER

            RECEIVED VIA ON-LINE SUBMISSION.

&&

MF
Local storm report, Mar 30, 12:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1236 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             3 ESE SAINT LOUIS       38.62N 90.18W
03/30/2017  E0.88 INCH       ST. LOUIS CITY     MO   TRAINED SPOTTER

            .

&&

NWS ST LOUIS MO
IRIS SYSTEM
Local storm report, Mar 30, 12:56 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT THU MAR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             AVISTON                 38.61N  89.61W
03/30/2017  E0.50 INCH       CLINTON            IL   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700353

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:55 PM CDTSevere Thunderstorm WarningLSXAdams35 min
Mar 30, 11:49 AM CDTSpecial Weather StatementLSXJersey41 min
Mar 30, 12:05 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin40 min
Mar 30, 12:37 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison23 min
Mar 30, 2:19 PM CDTSpecial Weather StatementLSXFayette41 min
Mar 30, 2:23 PM CDTSevere Thunderstorm WarningLSXFayette23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.